Winter Storm, Morgan County
- When
- January 3, 12:00 PM MST to 8:00 PM MST
- Where
- Morgan County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Bands of heavy snow fell across parts of the Urban Corridor and Northeastern Plains. 5 inches at Broomfield, 6 inches at Akron, Arvada, 4 miles south of Fort Morgan, 4 miles northwest of Hudson, and Westminster.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Bands of heavy snow fell across parts of the Urban Corridor and Northeastern Plains. Storm totals included: 12 inches at Brush, 6.5 inches at Broomfield, 6 inches at Akron, Arvada, 4 miles south of Fort Morgan, 4 miles northwest of Hudson, and Westminster.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 3, 3:20 AM MST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 AM MST SAT JAN 3 2004 .SHORT TERM...MDLS CONSISTENT IN MOVG BROAD UPR TROF ACRS CNTRL RCKYS ARND 06Z TNGT. AVN IS FASTER IN MOVG MSTR TO E OF AREA... BUT FAVOR THE SLOWER ETA AND NGM ATTM. WILL KEEP WINTER STORM WARNING FOR MTNS TDA WITH 2 TO 5 INCHES OF ADDITIONAL SNW. LCL SNW MDL AND MDLS GIVE SNW AMTS LESS THAN THIS BUT WITH CONTD GUD OROGRAPHICS...STG UPWARD Q-G FORCING AND JET INDUCED SNW THIS MAY NOT BE ENUF. SNW WILL DECREASE OVR MTNS TNGT AS DEPTH OF MSTR DIMINISHES. WILL LEAVE ONLY SML ADDITIONAL ACCUMS THERE TNGT. LGT SNW HAS SPREAD TO PLAINS OVRNGT AND HAS A GUD BANDED APPEARANCE ON RADAR INDICATIVE OF JET ENHANCED PCPN. FETCH OF BANDED SNW EXTENDS TO W ALL THE WAY TO SRN UT. THIS SHUD KEEP SNW GOING ON PLAINS THRU THE DAY AND INTO EVE AS JET STREAM SAGS SUM TO S WITH APPROACH OF UPR TROF. MSTR WILL DECREASE RAPIDLY AFT MIDNGT ACRS PLAINS WITH EVEN SUM PARTIAL CLRG PSBL BFR DAYBREAK SUN MRNG. MDLS SHW CONTD COOLING ALF THRU PRD SO TEMPS WILL BE MUCH COOLER TDA AND TNGT THAN YSTRDY ON PLAINS. WILL MAKE ONLY SML ADJUSTMENTS TO FAVORED GFS AND NGM MOS TEMP GUIDANCE VALUES. .LONG TERM...FOR SUNDAY THROUGH MONDAY...MODELS INDICATE STRONG ZONAL FLOW TO CONTINUE BUT AMS BECOMES MORE STABLE AND DRIER AS 500 MB RIDGE STARTS TO MOVE INTO THE WEST. H5-H3 DIV-QN ASSOCIATED WITH THE UPPER JET WILL BE RELATIVELY SUBSIDENT WITH MID LEVEL LAPSE RATES ONLY AROUND 5C/KM. SNOW MODEL YIELDED ONLY AN INCH THROUGH 24 HRS SO WILL STICK WITH SCT POPS ALREADY IN THE FCST. NORTHEASTERN PLAINS SHOULD REMAIN COLD WITH H7 TEMPERATURES AROUND -17C ON SUNDAY WITH ONLY A SLIGHT IMPROVEMENT ON MONDAY. LATEST AVN STILL REMAINS ON THE WARMER SIDE FOR TEMPERATURES TUESDAY INTO WEDNESDAY AS UPPER RIDGE MOVES INTO THE WEST AND THE STORM TRACK AND ITS ASSOCIATED COLD AMS STAY TO THE N AND E OF COLORADO. AVN ENSEMBLES YIELD COMPARABLE SOLUTIONS..THIS IS ALSO SIMILAR TO THE 12Z ECMWF. IN ANY EVENT...WILL HOLD OFF ON ANY MAJOR CHANGES TO THE EXTENDED AND STICK WITH MIDDLE OF THE ROAD TEMPERATURES FOR NOW. THERE MAY BE STILL BE ENOUGH MOISTURE COUPLED WITH ZONAL FLOW FOR A CONTINUED CHANCE OF LIGHT SNOW IN THE MOUNTAINS...DRY ELSEWHERE. ONLY CHANGES DEALT WITH MODIFYING CLOUD COVER GRIDS TO BETTER BLEND WITH SURROUNDING WFOS. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING MOUNTAINS TODAY...ZONES 31..33...34. GARD/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1043 AM MST SAT JAN 03 2004 COZ030>051-041300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1043 AM MST SAT JAN 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT BANDS OF SNOW WILL CONTINUE TO MOVE THROUGH THE STATE...BRINGING MODERATE TO HEAVY SNOW TO MUCH OF THE AREA. DRIVING WILL BE HAZARDOUS OVER THE HIGH COUNTRY TODAY WHERE SEVERAL INCHES OF SNOW WILL FALL. ALTHOUGH SNOW WILL BE LIGHTER OVER THE PLAINS...UP TO 5 INCHES OF SNOW WILL BE POSSIBLE IN AND AROUND THE DENVER AREA EXTENDING INTO THE NORTHEAST PLAINS. THE SNOW WILL GRADUALLY END IN THE PLAINS AFTER SUNSET...BUT ACROSS THE HIGH COUNTRY...THE SNOW WILL CONTINUE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW SHOWERS WILL LINGER IN THE MOUNTAINS ALONG WITH WINDY CONDITIONS SUNDAY. THE CHANCE OF SNOW SHOWERS WILL REMAIN IN THE MOUNTAIN FORECAST THROUGH MUCH OF THE WEEK...BUT AT THIS TIME ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT. ON THE PLAINS...COLD TEMPERATURES WILL GIVE WAY TO A WARMING TREND BY THE MID PART OF NEXT WEEK. NO ADDITIONAL PRECIPITATION IS EXPECTED IN THE LOWER ELEVATIONS THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 046/BARJENBRUCH
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383100, 5383101, 5383102, 5383103, 5383104.